Cardiac glycosides

(Just a little extract from my vet Physiology assignment. Still needs a lot of editing so there are probably some errors)

Cardiac Glycosides

To understand the act of cardiac glycosides on the heart you need to understand how the myocardial muscle contracts and relaxes. An action potential initiates contraction by opening voltage gated calcium channels on the outer membrane 14. Calcium rushes into the cell releasing the sarcoplasmic reticulum calcium stores. The calcium is key in binding to protein called troponin in the muscle fibre structure to initiate contraction 14.

It is then in the relaxation of the muscle that the cardiac glycoside disrupts the normal physiological process. During normal relaxation calcium would dissociate from triponin and be taken back up into the SR and the rest would be moved out with a Na+/Ca2+ exchange transporter protein in the cell membrane 14. To keep the sodium levels down in the cell to allow this pump to work it interacts with the Na+/K+ ATPase pump which takes the excess sodium out in exchange for potassium into the cell 14.

When the cardiac glycoside binds extracellularly to the Na+/K+ pump it inhibits the pump 3,4,7. Due to this pump’s key role in the Na+ balance the inhibition also effects the Na+/Ca2+ pump causing a build up of extra Ca2+ in the cell 3. This means the next time the heart contracts there will be more Ca2+ in the cells and this will cause call depolarisation and stronger heart contraction contraction. This is why cardiac glycoside poising initially slows the heart rate but increases the hearts contraction forces 3,7.

Why does Digoxin toxicity result in increased automaticity?

Hey everyone!

Digitalis and other cardiac glycosides are known to cause an AV nodal delay.

Then why does too much Digoxin result in some arrhythmias that are due to increased automaticity?

Brady arrhythmias are explainable. But why tachy arrhythmias?

You see, cardiac glycosides reversibly inhibit the sodium-potassium-ATPase, causing an increase in intracellular sodium and a decrease in intracellular potassium. The increase in intracellular sodium prevents the sodium-calcium antiporter from expelling calcium from the myocyte, which increases intracellular calcium. The net increase in intracellular calcium augments inotropy.

Excessive intracellular calcium may cause delayed after-depolarizations, which may in turn lead to premature contractions and trigger arrhythmias. Cardiac glycosides shorten repolarization of the atria and ventricles, decreasing the refractory period of the myocardium, thereby increasing automaticity and the risk for arrhythmias.

That’s all!

-IkaN